Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

I have been taking a small amount of buproprion for

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 1985
Answered : 2844 Questions
Question
I have been taking a small amount of buproprion for a couple of years now. I recently went off of it about a week and a half ago. I am gaining weight at an alarming rate. I have been working out and my diet hasn't changed. I am considering taking it again What should I do? I feel fine otherwise.
Fri, 9 Feb 2018 in Medicines and Side Effects
 
 
Answered by Dr. Matt Wachsman 43 minutes later
Brief Answer:
Several points.

Detailed Answer:
First, there is the question of going off of an antidepressant abruptly and without monitoring. This is generally not considered a good idea. Then there can be effects if on other medications. if on any one of many drugs used with bupropion for depression (ability, seroquel) then weight gain is seen in most people. Then, stopping the other medicine would fix it.

But this isn't what was said.
Buproprion in combination with naloxone was recently FDA approved for weight loss. So, 1) certainly seems reasonable that it did what the FDA says it does and 2) would be a reason to stay on it either as the previous medicine or the new one with naloxone (which is about 5x more expensive!!!).

So, medicines should be monitored and not started and stopped on a whimsical basis. Bupropion can work on weight loss it seems. Withdrawal from an antidepressant is not done suddenly nor during winter generally. Going off of a medicine that one has been on a years for a brief period and then restarting it generally doesn't do anything bad but the need for monitoring is still there.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor